Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 381, NWS Birmingham, AL

July 21, 2008Bullock County, Macon County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 21, 2008, 1:29 PM CDT for Bullock County, Macon County, Alabama. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2008, 1:29 PM CDT (18:29 UTC)
Expired
Jul 21, 2008, 2:00 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Bullock County, AL, Macon County, AL

What was reported inside it

TimeReportWhereRemark
Jul 21, 1:35 PM CDTTSTM WND DMG4 Nw Guerryton, ALTWO TREES BLOWN DOWN ALONG CR 47...NORTH OF HANNON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
867 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 211829
SVRBMX
ALC011-087-211900-
/O.NEW.KBMX.SV.W.0381.080721T1829Z-080721T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BULLOCK COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF MIDWAY...
  SOUTHEASTERN MACON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 200 PM CDT

* AT 125 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR GUERRYTON...OR NEAR HURTSBORO...
  AND MOVING SOUTH AT 12 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GUERRYTON BY 135 PM CDT...
  MIDWAY BY 200 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3204 8544 3207 8568 3229 8558 3227 8544
TIME...MOT...LOC 1829Z 013DEG 10KT 3224 8549

$$
2 follow-up statements
000 
WWUS54 KBMX 211841
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT MON JUL 21 2008

ALC011-087-211900-
/O.CON.KBMX.SV.W.0381.000000T0000Z-080721T1900Z/
BULLOCK AL-MACON AL-
140 PM CDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHEASTERN MACON AND NORTHEASTERN BULLOCK COUNTIES...

AT 138 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR GUERRYTON...OR ABOUT 6 MILES
WEST OF HURTSBORO...MOVING SOUTH AT 11 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  THREE NOTCH AND MIDWAY BY 200 PM CDT...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3204 8544 3207 8568 3229 8558 3227 8544
TIME...MOT...LOC 1840Z 013DEG 10KT 3221 8551

$$
000 
WWUS54 KBMX 211856
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT MON JUL 21 2008

ALC011-087-211906-
/O.EXP.KBMX.SV.W.0381.000000T0000Z-080721T1900Z/
BULLOCK AL-MACON AL-
156 PM CDT MON JUL 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MACON AND
NORTHEASTERN BULLOCK COUNTIES EXPIRES AT 200 PM CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3204 8544 3207 8568 3229 8558 3227 8544
TIME...MOT...LOC 1856Z 013DEG 10KT 3216 8555

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:41 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 21, 12:41 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT MON JUL 21 2008

.UPDATE...AVIATION AND AFTERNOON FORECAST DISCUSSION.

&&

.DISCUSSION...

STILL EXPECTING TEMPERATURES TO CLIMB TO NEAR 100 OVER MOST
LOCATIONS. THE GOOD NEWS IS THAT ENOUGH DRY AIR ALOFT WILL MIX
DOWN TO THE SURFACE AND IT WILL HELP LOWER THE DEWPOINTS. HAVING
SAID THAT...IT WILL STILL FEEL HOT. NO NEED TO BE OUTSIDE FOR A
LONG PERIOD OF TIME UNLESS YOU HAVE TO. IF YOU HAVE TO BE
OUT...DRINK PLENTY OF WATER.

FORECAST WISE...NO NEED TO CHANGE ANYTHING. WILL GO AHEAD AND SEND
A NEW ZONE FORECAST OUT MAINLY TO REMOVE THE MORNING WORDING. NO
NEW GRIDS WILL BE SENT.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

HAZE THIS AFTERNOON WILL BE A LITTLE BETTER COMPARED TO YESTERDAY.
THEY ARE EXPECTED TO RETURN TO MVFR AROUND 5Z. CONDITIONS COULD BE
A LITTLE BETTER TOMORROW AS THE WIND ALOFT WILL BEGIN TO CLEAN UP
SOME OF THIS POLLUTION. A FEW SHOWERS OR STORMS COULD DEVELOP LATER
THIS AFTERNOON AND EVENING. HOWEVER...COVERAGE IS EXPECTED TO BE
VERY...VERY ISOLATED. IMPACTS WILL BE VERY MINIMAL TO NONE AT ALL.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 21, 5:30 AM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT MON JUL 21 2008

ALZ011>015-017>050-221030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
530 AM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY ACROSS ALL OF
CENTRAL ALABAMA MAINLY BETWEEN NOON AND 10 PM. THE MAIN THREAT WITH
THESE STORMS WILL BE STRONG GUSTY WINDS OF UP TO 45 MPH AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 1:05 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
105 PM CDT MON JUL 21 2008

ALZ045-211830-
MACON-
105 PM CDT MON JUL 21 2008

...SIGNIFICANT WEATHER ALERT FOR MACON COUNTY UNTIL 130 PM CDT...

AT 1259 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR DAVISVILLE...OR 9 MILES SOUTHEAST OF TUSKEGEE...
MOVING SOUTHEAST AT 4 MPH.

WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 21, 1:26 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 PM CDT MON JUL 21 2008

ALZ045-046-211900-
BULLOCK-MACON-
126 PM CDT MON JUL 21 2008

...SIGNIFICANT WEATHER ALERT FOR BULLOCK AND MACON COUNTIES UNTIL 200
PM CDT...

AT 125 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR GUERRYTON...OR NEAR HURTSBORO...MOVING SOUTH AT 14
MPH.

WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.